Hail, Sheridan
- When
- August 8, 8:05 AM MST
- Where
- Sheridan County, 14.59 mi N of Bingham
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 42.230, -102.050
On the morning of August 8, 2009, a cold front pushed southeast through western Nebraska. Deep moisture in advance of the front fueled thunderstorm development into the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
On the morning of August 8, 2009, a cold front pushed southeast through western Nebraska. Deep moisture in advance of the front fueled thunderstorm development into the afternoon. The severe thunderstorms produced large hail and damaging winds in addition to heavy rainfall across southwest Nebraska as storms slowed and trained.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 8, 1:25 AM MST, 6 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED AVIATION FORECASTER NAME NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 AM CDT SAT AUG 8 2009 .DISCUSSION... COLD FRONT EXPECTED TO MOVE THROUGH THE AREA TODAY. LOOKS AS IF FRONT WILL HAVE CLEARED MOST OF THE NORTH PLATTE FORECAST AREA BY 21Z OR SO. STILL EXPECT SOME LOWER TO MID 90S JUST AHEAD OF THE FRONT FROM FRONTIER COUNTY...NORTHEAST THROUGH CUSTER...AND INTO GARFIELD...WHEELER...AND HOLT COUNTIES. OTHERWISE LOOK FOR 85 TO 90 DEGREES ACROSS THE REST OF WESTERN AND CENTRAL NEBRASKA. CONVECTIVE CHANCES ARE NOT GREAT TODAY...AND ANY ACTIVITY WILL BE POST FRONTAL...AS STRONG CAP IN PLACE ALONG AND AHEAD OF THE BOUNDARY. MODELS DO POOL MOISTURE BEHIND THE BOUNDARY...AND SOME DECENT INSTABILITY DEVELOPS BY AFTERNOON. THE MOIST AND UNSTABLE ENVIRONMENT BEHIND THE BOUNDARY WILL ALSO BE STRONGLY SHEARED...WITH 0 TO 6 KM BULK SHEAR OF 50 TO 60 KTS. 06Z NAM INDICATES A FAIRLY STRONG WAVE WILL ALSO MOVE ACROSS THE AREA BY LATE AFTERNOON AND THIS EVENING. SO...WITH ALL THE ABOVE FACTORS...WILL MAINTAIN SLIGHT CHANCE POPS FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A SEVERE STORM OR TWO WILL POSSIBLE WITH THE FAVORABLE SHEAR AND INSTABILITY. FRONT WILL SINK SOUTH INTO KS ON SUNDAY AND MONDAY. AREA WILL BE IN POST FRONTAL UPSLOPE ENVIRONMENT...WITH ISOLATED THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN...AND THEN MOVE EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING. HIGH TEMPS SHOULD HOLD IN THE 80S. TUESDAY AND BEYOND...ECMWF INDICATES UPPER LEVEL RIDGE OF HIGH PRESSURE WILL ATTEMPT TO BUILD NORTH INTO THE CENTRAL PLAINS. TEMPS WILL WARM BACK INTO THE 90S...AND THEN ANOTHER TROUGH APPROACHES FROM THE WEST BY LATE WEEK...POSSIBLE BRINGING ANOTHER ORGANIZED BOUT OF SEVERE WEATHER. && .AVIATION... VFR CONDITIONS TO PREVAIL THE NEXT 24 HRS FOR KLBF. CURRENT OUTFLOW BOUNDARY HAS GIVEN SFC FRONT A PUSH EASTWARD AND HAS CLEARED KANW AND KLBF AS OF 08Z. TAF FCST PROBLEMATIC FOR KVTN. KVTN TO REMAIN FAVORABLE FOR ISOLATED TO PERHAPS SCT -TSRA 12Z THROUGH 18Z AS H7 WAVE PASSES ACROSS NRN NEBR. WILL LIKELY NEED TO AMEND KVTN TAF TO REMOVE PREVAILING MVFR CIGS BEGINNING 10Z WITH BKN070 LOOKING TO BE PREVAILING. BOTH RUC40 AND NAM12 FAVOR MVFR SETTING IN BY 14Z LASTING TIL 18Z AND WILL ALIGN 12Z TAF WITH THIS THINKING. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 444 AM CDT SAT AUG 8 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-091000- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 444 AM CDT SAT AUG 8 2009 /344 AM MDT SAT AUG 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT BEHIND A PASSING COLD FRONT AND UPPER LEVEL DISTURBANCE. THE AREA MOST FAVORABLE FOR A FEW SEVERE THUNDERSTORMS WILL BE NEAR AND NORTH OF HIGHWAYS 2 AND 91 WHERE QUARTER SIZE HAIL AND WIND GUSTS UP TO 60 MPH MAY OCCUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS KANSAS WILL BE FAVORABLE FOR ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY THROUGH MONDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE... MAINLY NEAR AND SOUTH OF INTERSTATE 80...WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY NEAR AND NORTH OF HIGHWAYS 2 AND 91. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
The North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail stones ranged from quarter size up to ping pong ball.
The large hail was accompanied by damaging winds estimated to be in excess of 60 mph.
Strong winds broke large trees limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187986, 187989, 187991, 187993, 187996, 188002, 188000, 188004, 188006, 188009, 188012, 188015, 188018.